Sign in with your email address username.


Tinea hidden by a vemurafenib-induced phototoxic reaction in a patient with metastatic melanoma taking dexamethasone

- Featured Image

Clinical record

A 41-year-old man with stage IV BRAF-V600E (valine replaced with glutamic acid at amino acid position 600 in the BRAF kinase) metastatic melanoma was started on vemurafenib therapy on a compassionate access program. Before this, he had been on long-term dexamethasone therapy (4 mg daily) for management of brain oedema related to multiple brain metastases. With the exception of his cutaneous melanoma, he had no past history of dermatological conditions, including tinea corporis and photosensitivity.

One week after starting vemurafenib therapy (960 mg twice daily), the patient developed a severe drug-induced photosensitivity reaction, with blistering and erosions on sun-exposed areas of skin. Despite implementing adequate sun avoidance measures and using topical corticosteroids in the acute setting, minimal improvement was seen. As a result, the daily dose of dexamethasone was increased to 8 mg daily for the next 3 weeks and then tapered back down.

Nine months later, the patient was still taking vemurafenib 960 mg twice daily and the dexamethasone dosage had been tapered to 4 mg daily. Although the vemurafenib-induced photosensitivity reaction had ameliorated, persistent blistering, erosions and erythema were noted on the dorsum of both hands (Figure, A). One month later, several new lesions developed on the left forearm, including an…